Back to Ask the Diabetes Team Ask the Diabetes Team

From Windom, Texas, USA:

I can't seem to get my son's blood sugars to stay within normal ranges. He'll wake up perfect one day and eat the same thing every day, have his morning snack, and then he'll drop down an hour after snack to 40-60 mg/dl [2.2-3.3 mmol/L]. His teacher will give him the emergency food I send, at lunch he's 114 mg/dl [6.3 mmol/L] or so, but by supper time he' s running 300-500 mg/dl [16.7-27.8 mmol/L]. I'm giving sliding scale plus regular doses, but at bedtime he's still not coming down into normal ranges. His doctor keeps going up on insulin doses, but it isn't working. When it does work he drops so low it's dangerous.

Is it normal for a child this young to have blood sugars that are up and down even when we keep doing everything correctly? What do I need to do?


You do not provide a lot of details, especially as to what his "usual" doses of insulin are, but t I will tell you that your issues are, unfortunately, not unique. I find that more often the issues of "bouncing" blood sugars tend to occur in folks who try to employ a "sliding scale." Sliding scales of insulin are an old (if not old-fashioned) concept that can be effective. However, often what occurs, especially if the child receives an intermediate-acting insulin such as NPH or Lente in the morning, is that the child has a higher reading during the day and extra short-acting insulin (such as Regular, Humalog, or NovoLog) is given but do not take into account that the intermediate-acting insulin will be kicking in or that the child will soon have recess or soccer practice or some other activity that may bring the glucose down, and despite your not making changes one day to the next, your child is changing. Daily. It does not take a whole lot of exercise or stress or illness or extra food to affect his glucose readings one way or the other.

So in general terms, I would suggest that you talk to your son's diabetes specialist about foregoing the "sliding scale" and look for glucose patterns over the course of several days (five to seven days) and then adjust his usual, routine doses to help smooth things out. Alternatively, your diabetes team may wish to place him on a glucose regimen that allows what we call a "basal/bolus" program. This could be provided by an insulin pump or could (and I think should) be preceded by the use of a long-acting insulin that does not tend to "peak" in its actions (such as Lantus (insulin glargine) or even Ultralente) but would require doses of short-acting insulins with meals based on how much he ate ("carbohydrate counting.") This is labor intensive but results in increased flexibility of meal planning and activity planning. It requires a bit of commitment by the parent (and eventually the patient).

Discuss any questions or changes with your own diabetes team.


Original posting 8 Mar 2003
Posted to Daily Care


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:42
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.